Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 7, 2020, 4:00 AM EST. It took effect at Jan 7, 2020, 4:00 PM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2020, 4:00 AM EST (09:00 UTC)
- In effect from
- Jan 7, 2020, 4:00 PM EST
- Expired
- Jan 8, 2020, 9:00 AM EST
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
221 WHUS73 KGRR 070900 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 400 AM EST Tue Jan 7 2020 LMZ844>849-071700- /O.EXT.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.UPG.KGRR.GL.A.0002.200107T1800Z-200108T1000Z/ /O.NEW.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EST Tue Jan 7 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY... * WHAT...For the Gale Warning, west winds 20 to 25 knots with gusts up to 35 knots and waves 6 to 10 feet expected. For the Small Craft Advisory, west winds 10 to 20 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM EST Wednesday. For the Small Craft Advisory, until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
5 follow-up statements
433 WHUS73 KGRR 071552 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1052 AM EST Tue Jan 7 2020 LMZ844>849-080000- /O.CON.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.CON.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1052 AM EST Tue Jan 7 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY... * WHAT...For the Gale Warning, west winds 20 to 25 knots with gusts up to 35 knots and waves 6 to 10 feet expected. For the Small Craft Advisory, west winds 10 to 20 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM EST Wednesday. For the Small Craft Advisory, until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
877 WHUS73 KGRR 072031 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 PM EST Tue Jan 7 2020 LMZ844>849-080445- /O.CAN.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.CON.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 PM EST Tue Jan 7 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West gales to 35 knots and waves 6 to 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
766 WHUS73 KGRR 080216 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 916 PM EST Tue Jan 7 2020 LMZ844>849-081030- /O.EXT.KGRR.GL.W.0002.000000T0000Z-200108T1400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 916 PM EST Tue Jan 7 2020 ...GALE WARNING NOW IN EFFECT UNTIL 9 AM EST WEDNESDAY... * WHAT...Northwest gales to 35 knots and waves 7 to 11 feet till morning then subsiding to Northwest winds to 30 knots and waves remaining in the 6 to 10 foot range. Expect some freezing spray Wednesday. * WHERE...St Joseph to Manistee. * WHEN...Until 9 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. The well below freezing temperature Wednesday will cause freezing spay. * ADDITIONAL DETAILS...The strongest winds will be during the early morning hours of Wednesday behind the arctic front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
967 WHUS73 KGRR 080845 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 345 AM EST Wed Jan 8 2020 LMZ844>849-081400- /O.CON.KGRR.GL.W.0002.000000T0000Z-200108T1400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 345 AM EST Wed Jan 8 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Northwest gales to 35 knots and waves of 6 to 10 feet this morning decreasing below 30 knots and 6 feet after sunrise. * WHERE...St Joseph to Manistee. * WHEN...Until 9 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. The well below freezing temperature Wednesday will cause freezing spay as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ BORCHARDT
387 WHUS73 KGRR 081354 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 854 AM EST Wed Jan 8 2020 LMZ844>849-082200- /O.EXP.KGRR.GL.W.0002.000000T0000Z-200108T1400Z/ /O.NEW.KGRR.GL.A.0003.200109T1200Z-200110T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 854 AM EST Wed Jan 8 2020 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... ...GALE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING... * WHAT...Northwest winds and waves will continue to diminish through today. Winds will increase early Thursday, when South winds 20 to 30 knots with gusts up to 40 knots and waves 5 to 9 feet will be possible. * WHERE...St Joseph to Manistee. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 7, 3:30 AM EST, 30 minutes earlier.
Area forecast discussion, Jan 7, 3:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Tue Jan 7 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 330 AM EST Tue Jan 7 2020
-Snow showers today through midday Wednesday; slick Wednesday
morning commute possible
-Mild with rain showers Thursday and Friday
-Potential travel impacts over the weekend from freezing rain,
sleet and snow
&&
.DISCUSSION...(Today through next Monday)
Issued at 330 AM EST Tue Jan 7 2020
Narrow band of convective precip associated with pre frontal
sfc trough today is expected to reach Ludington around 11 am,
Holland/GRR around 1 pm, and LAN/BTL around 3 pm. Not convinced
this will be entirely snow given sfc temps in the mid to upper
30s, but if the precip is heavy enough it will overcome those
milder temps and lead to a brief burst of low visibilities with a
coating of accumulation. Impacts expected to be relatively limited
though due to very narrow and transient nature of the band, with
it likely only lasting 30 minutes or so at any location.
The Arctic front blows through this evening with a brief shot of
lake effect ensuing as H8 temps tumble to -18C. HRRR/ARW solutions
suggest some of the best snow showers actually occur 00Z-06Z this
evening with the Arctic frontal passage and while we are on the
cyclonic shear side of the upr jet. Limiting factor with the pure
lake effect snow showers later tonight into Wed morning in the
northwest flow behind the front is inversion heights of only 4-5k
ft. Also the upr jet comes directly overhead after 12Z Wed which
typically leads to a diminishing trend. That said, the potential
for local 1-2" accumulations with sfc temps falling to around 20
degrees will likely create slick spots for the Wednesday morning
commute before the snow ends by afternoon.
Active pattern setting up for the end of the week and especially
over the weekend as deep upstream trough sends out several waves.
Initially it is warm enough for mostly rain Thursday into Friday,
but as the baroclinic zone settles just south of Michigan over
the weekend it turns cold enough for mixed precip or snow. Main
concern at this time is Saturday night as stronger wave comes
through and strong sfc high to our north feeds in cold low level
air mass via northeast winds. Potential exists for heavy QPF
amounts with several inches of snow and/or a band of heavy
freezing rain/sleet with significant impacts, but difficult at
this time to nail down the specifics.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1241 AM EST Tue Jan 7 2020
The main aviation weather concerns through 06Z Wednesday are:
* Timing and intensity of a narrow band of snow during the early
afternoon hours at all TAF sites
* Gusty westerly winds this afternoon, becoming northwesterly toward
the end of the TAF period.
* MVFR cigs and possibly snow showers developing toward the end of
the TAF period.
VFR conditions and light winds continue at all TAF sites at press
time. Winds will increase after daybreak from the southwest to west,
at times gusting over 20 kts. High resolution model guidance
continues to suggest a narrow band of snow will swing through all
TAF sites during the afternoon hours. Confidence is moderate on
timing and occurrence, but low on intensity given forecast
parameters for a true "snow squall" hedge in either direction.
Regardless, any cig/visby impacts would be rather short in
duration (30 min or less). Given the band will swing through more
than 12 hours from now, will offer a 2 hour window during which
brief drops in visbys and cigs are possible but will expect a
transition to TEMPO groups with the 12Z TAF package. A return to
VFR conditions is expected during the late afternoon and evening
hours as winds gradually become northwesterly. Lake-induced MVFR
clouds and snow showers are expected to develop toward the very
end of the TAF period. Opted to leave any mention of snow out for
now given the coldest air will arrive at or after 06Z, but an
earlier arrival of snow (anytime after 00Z) is possible.
&&
.MARINE...
Issued at 330 AM EST Tue Jan 7 2020
Have upgraded the Gale Watch to a Gale Warning, although somewhat
marginal and the northwest gales may only last for a few hours
with the passage of the Arctic front. Waves will approach 10 ft
tonight into early Wednesday with the highest waves expected to
be south of Whitehall. This will undoubtedly lead to additional
lakeshore flooding and beach erosion, hence the Lakeshore Flood
Advisory which starts at 7 PM tonight. The next event is a southerly
flow situation which sets up on Thursday ahead of the next front.
&&
.HYDROLOGY...
Issued at 330 AM EST Tue Jan 7 2020
The crest from the heavy rain in late December is now through all of
our river locations, and all rivers are now dropping. The Grand
River at Robinson Township has been the final and most persistent to
stay above flood stage but should also fall below flood stage
today.
The next few days look fairly dry overall, but the threat for
heavy rain returns to the Great Lakes late this week and into this
weekend. So far forecast guidance keeps the heaviest rain just
south of the Michigan/Ohio/Indiana border. The most at-risk would
be the far south and east locations in our area, like Jackson,
however a general trend to the north and west with the heavy rain
threat has been observed in the last 24 hours. In fact, the latest
ECMWF Ensemble mean precipitation for Jackson is now up to 1.5
inches between Thursday evening and Sunday morning. Needless to
say, with soils remaining saturated across most of Lower Michigan,
any scenario featuring 0.5 inches or more of rainfall would lead
to significant renewed rises on any affected rivers.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory from 7 PM this evening to 11 AM EST
Wednesday for MIZ037-043-050-056-064-071.
LM...Gale Warning from 4 PM EST this afternoon through 1 AM EST
Wednesday for LMZ844>849.
Small Craft Advisory until 4 PM EST this afternoon for
LMZ844>849.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Borchardt
HYDROLOGY...AMD/Meade
MARINE...MeadeHazardous weather outlook, Jan 6, 2:45 PM EST, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 245 PM EST Mon Jan 6 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 245 PM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The snow showers could be briefly heavy late Tuesday morning into the afternoon. This could lead to locally hazardous travel conditions. Slick roads are possible Wednesday morning due to snow. A stronger storm system is predicted to track up the Ohio Valley Saturday into Sunday. With the region being on the colder side of this system...an increased risk for winter travel impacts exists. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 245 PM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves will be hazardous to small craft today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gales are possible Tuesday night. Minor coastal flooding could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CAS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.